Swollen Liver

I am being treated for Lupus, RA and APS with my main drug being Rituxan infusions. While I am virtually a non drinker and eat a very healthy diet and am within my weight range, even after a year of steroids, I have just found out my liver is enlarged. Has anyone else experienced this? I am finding it painful and was wondering if there is anything other than diet that you have found helpful as well as things to look for.

6 Replies

oldestnewest
  • How do you know it is enlarged? Are your liver function tests out of range or was your ultrasound/ct showing inflammation?

  • Oh, sorry....yes, ultrasound showed inflammation and enlargement of liver even though they suspected the gallbladder due to the pain & nausea I was having.

  • What does your hepatologist say about your liver enlargement? I've been having issues with the liver and gallbladder since I've started having lupus symptoms but liver not enlarged, only blood tests are out of range.

    Medication could be liver toxic, so you might want to ask how their impact could be minimised - a lower dose, for example. If that's not possible (if you're on Rituxan you have probably tired many permutations of drugs already) then you'll need to look at diet. I know you said you eat healthily but just in case, have a look on the British liver trust site for advice on liver diet. Healthunlocked also has a forum for British liver trust that is very useful for getting tips on lifestyle management of liver issues, so worth a try if you haven't already done so.

    I imagine you're worried about it - liver is such a hardworking organ that puts up with so much rubbish we throw at it but even that isn't impervious to damage. I'm constantly monitoring it and the gallbladder - for some reason lupus seems to like having a pop at those somehow.

  • Those are both very good points and ideas. I will do them right away. This has been a very new development so I have not seen a heptologist as yet, I see my rheum. again in a week.

    Yes, I have been dealing with this for more than 30 years, and have been on every combination of drugs so actually feel lucky to just be at the Rituxan level and off full time steroids. I guess I am concerned my steroid use has caused perm damage.

    I will take your suggestion and push for a lower dose and be rigid on my existing low fat diet while I research even further into your sources.

    Thanks!!

  • Hi....I too am having major liver issues, and I am quite sure that mine is due to being kept on Methotrexate for too long. I am awaiting a liver biopsy and if I have learnt one thing from this is ASK for the results from blood tests/reading etc-it seems to me that things are brushed under the carpet-if only I had been warned that my liver was in danger, I would not have taken ibuprofen for my Lupus pain-just was not told.......I am now frightened to take ANY painkiller and am really suffering. Sorry I cannot be of more help-I have started taking a good quality 'milk thistle' on a daily basis.

  • Bam1993...You are exactly right. I stopped my pain meds instantly, not that I took much, but it was my fist thought. I had already been mostly using the patches. Have you tried them? Don't know about you, but I have RA as well, and these are a life saver: lidoderm.com/dtc/

    I can use up to two on one large joint, they don't pass through the blood barrier and allow me to get our and about and move pain free, numbing the joint for 12 hours at a time. Let alone sleep!

    Thanks for your input.

You may also like...